Muscle cramping can feel as if your muscle is tightening involuntarily. This often-painful condition can result from extreme muscle fatigue or lost minerals in the body that affect your muscle functions. Muscle cramps are most common in the calf muscle, back of the thigh and front of the thigh. If you are prone to muscle cramps or will be engaging in vigorous exercise, taking a supplement to ensure your body has sufficient minerals can help.
Video of the Day
Potassium is one of a group of electrolytes in the body. Named for their ability to conduct electricity, electrolytes conduct muscle messages in the body. If you do not consume enough potassium in your daily diet through sources like salmon, bananas, vegetables, legumes and dairy products, you may experience muscle cramping. Potassium supplements are available in multivitamin form, and as potassium acetate, potassium bicarbonate, potassium chloride and potassium gluconate supplements. Adults should consume an estimated 2,000 mg of potassium per day from food and supplement sources.
Lack of vitamin E in your diet can contribute to leg cramps. Because few foods contain sufficient amounts of vitamin E, adding a supplement to your daily diet can help. “Prevention’s Healing with Vitamins” recommends taking 400 international units of vitamin E on a daily basis to reduce leg cramping. Vitamin E helps to fight free radicals in the body that contribute to leg cramping. If you prefer to supplement your diet with food sources, choose oatmeal, wheat germ or safflower oil.
Like potassium, magnesium is an electrolyte required to maintain muscle function. Magnesium is needed to introduce potassium into your muscle cells; the two work cohesively to prevent muscle cramps. Magnesium is found in foods such as nuts, figs and pumpkin seeds. Take a 400-mg magnesium supplement two to three times daily to prevent muscle cramping, advises “Prevention’s Healing with Vitamins.” It may take up to four weeks for the supplement to be effective in reducing muscle cramping. If you experience diarrhea after taking the supplement, you may wish to lessen the dosage; too much magnesium is associated with causing upset stomach.
Although mineral supplements can relieve your muscle pain, they also can interact with medications you take. If you take ACE inhibitors, non-steroidal anti-inflammatory drugs, blood thinners or beta blockers, taking a supplement may not be recommended. Talk to your physician or pharmacist before taking a supplement.